This information is for people who may need to give a
person with diabetes an injection of
glucagon during a low blood sugar emergency.
Giving a glucagon injection is similar to giving insulin. If possible, practice giving your partner or child an insulin injection at least once
a month so you will be more ready if you need to give someone glucagon in an
Glucagon has to be given immediately after it is prepared—it cannot be prepared
ahead of time. Always check the expiration date on the kit.
Keep information on how to give glucagon with the glucagon medicine, and
review these steps often.
Giving a glucagon injection
Glucagon is given just like an injection of
insulin and can be given in the buttock, upper arm, or thigh.
Follow the instructions on the glucagon kit to mix the powder and the liquid.
Choose a clean site for the shot on the buttock, upper arm, or thigh. If you have an alcohol swab, use it to clean the skin where you will give the shot.
Hold the syringe
like a pencil close to the site, keeping your fingers off the plunger.
Quickly push the needle all the way into the site.
Push the plunger of the syringe all the way in so that the medicine goes into the tissue. Give the amount of glucagon that the person's doctor has recommended. Remove the needle from the skin slowly and at the same angle that you inserted it. Press the alcohol swab, if you used one, against the injection site.
Turn the person's head to the side, to prevent
choking if he or she vomits.
After you give the glucagon shot, immediately call 911 or other emergency services. If emergency services have not arrived
within 15 minutes and the person is still unconscious, give another glucagon
Give some glucose or sucrose tablets or quick-sugar food when the
person is alert and able to swallow. Also give the person some long-acting source of carbohydrate such as crackers and cheese or a meat sandwich. Stay with the person until emergency help arrives.
Any time a person who has diabetes gets glucagon, he or she
should talk to a doctor to try to find out what caused the low blood sugar
episode. Possible causes include too much insulin, a missed meal, insulin injected into a blood vessel, an illness other than diabetes, liver or kidney damage, a new medicine, or exercise.
Health Tools help you make wise health decisions or take action to improve your health.
Actionsets are designed to help people take an active role in managing a health condition.
ByHealthwise Staff Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine Kathleen Romito, MD - Family Medicine Adam Husney, MD - Family Medicine Specialist Medical ReviewerDavid C.W. Lau, MD, PhD, FRCPC - Endocrinology
PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities because they do not comply with, nor are they condoned by, the ethics policies of our organization.